Alert archive / Maine / Gale Warnings in 2017

Gale Warning 5, NWS Caribou, ME

January 9, 2017

NWS Caribou, ME issued this gale warning at Jan 9, 2017, 2:47 PM EST. It took effect at Jan 10, 2017, 7:00 PM EST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2017, 2:47 PM EST (19:47 UTC)
In effect from
Jan 10, 2017, 7:00 PM EST
Expired
Jan 10, 2017, 2:43 PM EST
In force
Issued by
NWS Caribou, ME

The text

As transmitted.

696 
WHUS71 KCAR 091947
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
247 PM EST MON JAN 9 2017

ANZ050>052-100930-
/O.UPG.KCAR.GL.A.0002.170111T0000Z-170111T1500Z/
/O.NEW.KCAR.GL.W.0005.170111T0000Z-170111T1600Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
247 PM EST MON JAN 9 2017

...GALE WARNING IN EFFECT FROM 7 PM TUESDAY TO 11 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 7 PM TUESDAY TO 11 AM EST
WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT.

* WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT WITH GUSTS UP TO 40 KT.
  SEAS 10 TO 16 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

VJN
4 follow-up statements
113 
WHUS71 KCAR 100206
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
906 PM EST MON JAN 9 2017

ANZ050>052-101015-
/O.CON.KCAR.GL.W.0005.170111T0000Z-170111T1600Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
906 PM EST MON JAN 9 2017

...GALE WARNING REMAINS IN EFFECT FROM 7 PM TUESDAY TO 11 AM EST
WEDNESDAY...

* WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT WITH GUSTS UP TO 40 
  KT. SEAS 11 TO 16 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
577 
WHUS71 KCAR 100530
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1230 AM EST TUE JAN 10 2017

ANZ050>052-101330-
/O.CON.KCAR.GL.W.0005.170111T0000Z-170111T1600Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1230 AM EST TUE JAN 10 2017

...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 11 AM
EST WEDNESDAY...

* WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT WITH GUSTS UP TO 40 
  KT. SEAS 11 TO 16 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
090 
WHUS71 KCAR 100854
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
354 AM EST TUE JAN 10 2017

ANZ050>052-101700-
/O.CON.KCAR.GL.W.0005.170111T0000Z-170111T1600Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
354 AM EST TUE JAN 10 2017

...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 11 AM
EST WEDNESDAY...

* WINDS AND SEAS...SOUTH WINDS 30 TO 40 KT WITH A FEW GUSTS UP TO
  50 KT. SEAS 11 TO 16 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
478 
WHUS71 KCAR 101943
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
243 PM EST TUE JAN 10 2017

ANZ050>052-111015-
/O.UPG.KCAR.GL.W.0005.170111T0000Z-170111T1600Z/
/O.NEW.KCAR.SR.W.0001.170111T0300Z-170111T1400Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
243 PM EST TUE JAN 10 2017

...STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A STORM
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM EST
WEDNESDAY. THE GALE WARNING IS NO LONGER IN EFFECT.

* WINDS AND SEAS...SOUTH WINDS 25 TO 35 KT WITH GUSTS UP TO 50 
  KT. SEAS 14 TO 19 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

&&

$$

VJN

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Jan 9, 2:44 PM EST, 3 minutes earlier.

Area forecast discussion, Jan 9, 2:44 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
244 PM EST Mon Jan 9 2017

.SYNOPSIS...
Arctic high pressure will move east of the region overnight. A
warm front will approach later Tuesday and move north of the
region on Wednesday. Low pressure will track northwest of the
region Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Latest sat imagery does show some lead cldnss entering NW and W
Cntrl ptns of the region from QB this erly aftn associated with an
apchg weakening s/wv, with this increasing cld cvrg trend xpctd to
cont into this eve. We did mention isold sn shwrs for the NW and
far NE this eve and alg the coast for later tngt, but little in
the way of any lclzd accumulations attm. Fcst ovrngt lows will be
very tricky, with models indicating a break in cld cvr across the
NW two thirds of the region late tngt, potentially allowing for
some radiational cooling and shallow arctic invsn formation by Tue
morn. However, with warming temps alf in the 925-850m layer,
ovrngt lows will not be as cold as last ngt across most of the
region.

Otherwise, ptly to mcldy skies will become ovc by mid to late aftn
as the next round of ovrrng precip apchs and moves into wrn ptns
of the region by the end of the day. Precip will arrive initially
as sn to all, xcpt perhaps a mix alg the immediate Downeast coast.
Any snfl that accumulates before 7 pm Tue will initially be very
lgt. Temps will recover to highs warmer than tdy, but still a
little below avg for this tm of season.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
A couple of warm storm systems will affect the region through the
middle of the week, bringing a wintry mix of precipitation Tuesday
night into Wednesday, and then again on Thursday.

Low pressure will lift northeast across Ontario, reaching Hudson Bay
on Wednesday. Warm air will stream northward ahead of this low,
leading to rising temperatures overnight Tuesday night through
Wednesday morning. Temperatures aloft will be slower to go above
freezing, so it'll be surface temps that will drive precipitation
type. As such, snow will transition over to rain, first along the
coast Tuesday evening, in the Bangor region around midnight,
Millinocket and Houlton 2-4 am, and Presque Isle and Caribou by
daybreak. However, given the very cold air that is currently in
place, surfaces such as roads, parking lots, and sidewalks will
likely remain below freezing for a few hours after the snow turns
to rain. This would result in a period of freezing rain during the
snow-rain transition with a glaze forming on the ground but not on
elevated surfaces such as trees and power lines. At this time any
ice accumulation looks to be less than a tenth of an inch, but
expect any untreated surfaces will likely become very slick. One
mitigating factor will be the fact that we are expecting a few
inches of snow accumulation before the rain takes over,
especially for areas north of I95. A weak cold front will cross
from west to east Wednesday afternoon, quickly bringing
precipitation to an end. Temperatures will top out in the mid and
upper 30s north/lower and mid 40s Downeast.

High pressure will briefly build over the region Wednesday night,
keeping the weather dry overnight. However, this ridge will shift
east by daybreak, limiting the amount of cooling as southwest flow
resumes. Therefore, low temperatures will not drop overly much,
generally in the upper 20s in the north and the lower and mid 30s
Downeast. This will set the stage for the next round of
precipitation, which will arrive Thursday morning. Waves of low
pressure will cross just to our north, once again resulting in a
mix of precipitation types, changing over to all rain by Thursday
afternoon. Another glaze of ice will be possible, along with a
dusting of snow. Thursday's highs will range from the mid 30s
across the Crown of Maine to the mid 40s along the coast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A strong cold front will cross the region Thursday night. Any
rain Thursday evening will taper to snow/rain showers overnight
Thursday. Strong Canadian high pressure will build east toward
the region Friday along with gusty northwest winds and dry
conditions. The upcoming weekend is shaping up as a dry and cold
one as the confluent flow aloft results in high pressure
continuing to build across the region through Sunday. The high
will move east Sunday night. Expect increasing clouds on Monday
as the next low pressure system approaches from the west with the
chance of snow by later Monday afternoon and Monday night. High
temperatures on Friday will be above normal and then fall to
below normal levels Saturday and Sunday. Highs on Monday will be
near normal for this time of year.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
NEAR TERM: Mainly VFR xpctd thru Tue, with perhaps a pd of MVFR
clgs at KFVE tngt. Clgs may lower to MVFR all sites just ahead of
precip late Tue.

SHORT TERM: Conditions will deteriorate through the night Tuesday
night as snow spreads over the region. This will transition over
to rain from south to north as temperatures rise above freezing.
Widespread IFR with LIFR is likely 03z to 12z Tue. All sites will
likely turn over to rain by 15z Tuesday, but then precipitation
will quickly come to an end through the afternoon Wednesday.
Expect VFR conditions at the southern sites by 21z Tue, and by 00z
Wed elsewhere. In addition, south to southwest winds will increase
overnight Tuesday night, particularly at KBHB where gusts to 40 kt
will be possible. VFR conditions will prevail into early Thursday
morning, but then more wintry precipitation will move in by
afternoon, dropping conditions to MVFR and likely IFR by 21z
Thursday.

&&

.MARINE...
NEAR TERM: Winds and seas will remain just below SCA thresholds
tngt into Tue morn, then ramp up thru SCA Tue aftn to xpctd gales
Tue ngt. Kept close to WW3 wv guidance for fcst wv hts thru the
near term.

SHORT TERM: A Gale Warning is now in effect for Tuesday night . South
winds will increase Tuesday night as low pressure moves by well to
the north of the waters. Gusts to around 40 kt are expected from
around midnight Tuesday night to mid morning Wednesday. Seas will be
10 to 15 ft. Conditions will subside Wednesday afternoon and night
as high pressure briefly builds over the region, but expect another
low pressure system will cause winds to increase again during the
day Thursday. At this time, a Small Craft Advisory looks to be the
most likely headline.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Gale warning from Tuesday evening through Wednesday
morning for ANZ050>052.

&&

Near Term...VJN
Short Term...Hastings
Long Term...Duda
Aviation...VJN/Hastings
Marine...VJN/Hastings
Hazardous weather outlook, Jan 9, 9:14 AM EST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
914 AM EST MON JAN 9 2017

MEZ001>006-010-011-015>017-029>032-101415-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
914 AM EST MON JAN 9 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SOME SNOW IS EXPECTED ACROSS THE REGION FROM LATE TUESDAY INTO
WEDNESDAY MORNING BEFORE MIXING WITH AND CHANGING TO BRIEF
FREEZING RAIN AND THEN ALL RAIN WHILE LOW PRESSURE TRACKS
NORTHWEST OF THE REGION. PLEASE MONITOR THE LATEST FORECAST
TRENDS WITH THIS EVENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-101415-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
914 AM EST MON JAN 9 2017

...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:44 PM ESTWind Chill AdvisoryCARAroostook, Penobscot, Piscataquis, Somerset12 hr
Jan 9, 3:43 AM ESTGale WatchCAR11 hr

Nearby

Gale Warnings in Maine, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.